[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.156.39.245. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 1992

Colitis Induced by Nonsteroidal Anti-inflammatory DrugsReport of Four Cases and Review of the Literature

Arch Intern Med. 1992;152(3):625-632. doi:10.1001/archinte.1992.00400150135025
Abstract

In four patients, ulcerative disease of the colon developed while they were taking nonsteroidal anti-inflammatory drugs (NSAIDs). Clinical presentation and laboratory and colonoscopic findings were similar to those of inflammatory bowel disease. Review of the literature disclosed 74 additional cases of NSAID-induced colitis in adults. This is a rare but serious, sometimes fatal, complication of NSAID therapy. The elderly and those taking long-term NSAID therapy appear to be at highest risk. The pathogenesis is thought to be related to inhibition of intestinal prostaglandin synthesis. Whether some NSAIDs are more likely to induce colitis than others is not known. Since NSAIDs are so widely prescribed and some are available without a prescription, heightened awareness by physicians and the lay public will be important in reducing injury from this disease, both by prevention and earlier recognition.

(Arch Intern Med. 1992;152:625-632)

×